Alert archive / Nevada / Flash Flood Warnings in 1998

Flash Flood Warning 18, NWS Las Vegas, NV

July 23, 1998Esmeralda County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 23, 1998, 6:14 PM PDT for Esmeralda County, Nevada. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 1998, 6:14 PM PDT (01:14 UTC)
Expired
Jul 23, 1998, 8:10 PM PDT
In force
116 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Esmeralda County, NV

The radar

The San Joaquin Valley radar (KHNX), 241 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 1.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1998-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1998-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1915 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 240114
FFWLAS
NVC009-240310-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
614 PM PDT THU JUL 23 1998


*  FLASH FLOOD WARNING FOR
   ESMERALDA COUNTY IN SOUTH CENTRAL NEVADA

*  UNTIL 810 PM PDT

*  SOME LOCATIONS AFFECTED
   DYER
   FISH LAKE VALLEY
   COALDALE
   STATE HIGHWAYS 264 AND 773
   US HIGHWAY 6 BETWEEN MONTGOMERY PASS AND COALDALE

*  AT 600 PM PDT...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN AND
   GUSTY WINDS WERE LOCATED OVER WESTERN ESMERALDA COUNTY. THESE
   STORMS ARE FORECAST TO PRODUCE SIGNIFICANT FLOODING AS THEY
   MOVE SLOWLY NORTHEAST THROUGH FISH LAKE VALLEY BETWEEN NOW AND
   800 PM PDT. LOCAL RAINFALL AMOUNTS APPROACHING ONE INCH CAN BE
   EXPECTED WITH THE STRONGEST STORMS.  THE AREA BETWEEN THE WHITE
   MOUNTAINS AND THE SILVER PEAK RANGE IS ESPECIALLY SUSCEPTIBLE TO
   FLASH FLOODING WITH THESE STORMS.

RUNK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:52 PM PDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 23, 3:52 PM PDT, 2 hours 22 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
352 PM PDT THU JUL 23 1998

SYNOPSIS...MONSOONAL MOISTURE THAT HAS BEEN ACROSS THE MOJAVE DESERT
AND SOUTHERN GREAT BASIN WILL GRADUALLY DIMINISH THROUGH SATURDAY.
THIS WILL RESULT IN A DECREASING THREAT OF THUNDERSTORMS...
ESPECIALLY ACROSS THE DESERT REGIONS.

DISCUSSION...DEEP MOISTURE AXIS WITH IMPRESSIVE 1.50-1.75"
PRECIPITABLE WATER VALUES CENTERED ALONG CO RIVER VALLEY N INTO ERN
NV AND WRN UT IS STARTING TO EBB AS SSMI LOOP SHOWS DRYING IN NRN
GULF OF CA. SATELLITE ALSO CONFIRMS DRYING FROM W TO E ACROSS CA AS
MID LEVEL TROUGH ALONG CA/NV BORDER LIFTS NE.  ORIGINAL THINKING WAS
THAT MID LEVEL DRY INTRUSION FROM W WOULD AID THUNDERSTORM UPDRAFTS
IN CA WHILE TROUGH WOULD HELP FOCUS CONVECTION TO THE E.

IT NOW APPEARS THAT WARMER AIR MAY BE WORKING IN WITH DRY INTRUSION
CAPPING AMS OVER CA.  AREAS THAT HAVE HAD CLOUD COVER MUCH OF THE DAY
ACROSS NV/AZ HAVE NOT HAD MUCH IF ANY DEVELOPMENT WHILE CLUSTERS OF
STORMS HAVE FIRED OVER NRN NYE/ESMERALDA. ALL OF THIS PRESENTS A REAL
DILEMMA AS STORMS MAY YET FIRE OVER SAN BERNARDINO COUNTY AND MOVE
INTO SRN NV...WHILE CONVECTION OVER ESMERALDA/NYE MAY PRODUCE
OUTFLOWS WHICH COULD INITIATE ADDITIONAL STORMS.  ENOUGH UNCERTAINTY
(AND MOISTURE) TO KEEP FLASH FLOOD WATCH GOING FOR NOW AND WILL JUST
HAVE TO WATCH.  MARGINAL DRYING CONTINUES AT MID AND UPPER LEVELS
FRI/SAT AS UPPER LEVEL TROUGH REMAINS ALONG W COAST WITH A MORE SWLY
FLOW PREVAILING. LOW LEVEL MOISTURE WILL NOT BE SCOURED OUT
COMPLETELY ACROSS THE DESERTS...ONLY REDUCED TO MORE REASONABLE
LEVELS.  SO KEPT AT LEAST SOME MENTION IN ALL ZONES THROUGH SAT WITH
HIGHER POPS ACROSS THE N WHERE DEEPER MOISTURE TO REMAIN. EXTENDED
HAS THE SAME TREND WITH A LOW END MONSOON FORECAST.  LAS 3211.
NEMETH

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:22 PM PDTFlash Flood WarningVEFClark2 hr
Jul 24, 2:52 AM PDTFlash Flood WarningVEFClark118 min
Jul 24, 4:49 AM PDTFlash Flood WarningVEFClark2 hr
Jul 24, 3:15 PM PDTSevere Thunderstorm WarningVEFClark60 min
Jul 24, 3:21 PM PDTFlash Flood WarningVEFClark119 min

Nearby

Flash Flood Warnings in Nevada, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.